Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 228, NWS Dodge City, KS

August 19, 2005Edwards County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 4:35 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 4:35 PM CDT (21:35 UTC)
Expired
Aug 19, 2005, 4:54 PM CDT
In force
19 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Edwards County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192135
SVRDDC
KSC047-145-192215-
/O.NEW.KDDC.SV.W.0228.050819T2135Z-050819T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 515 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTH OF KINSLEY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN EDWARDS COUNTY...
  RURAL AREAS OF PAWNEE COUNTY...
  KINSLEY...
  GARFIELD...
  SANFORD...
  ZOOK...
  FRIZELL...
  LARNED...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3791 9953 3790 9934 3805 9893 3824 9892
      3829 9924

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 192154
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT FRI AUG 19 2005

KSC047-145-192204-
/O.CAN.KDDC.SV.W.0228.000000T0000Z-050819T2215Z/
PAWNEE KS-EDWARDS KS-
454 PM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PAWNEE AND NORTHERN
EDWARDS COUNTIES HAS BEEN CANCELLED...

AT 450 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 3 MILES NORTHWEST OF GARFIELD...
MOVING NORTHEAST AT 25 MPH..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3791 9953 3790 9934 3805 9893 3824 9892
      3829 9924

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:50 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 19, 3:50 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT FRI AUG 19 2005

.DISCUSSION...

DAYS 1-2...
THE UPPER AIR ANALYSIS FROM 12Z THIS MORNING SHOWED THE CENTRAL HIGH
PLAINS UNDER THE RIGHT ENTRANCE REGION OF A 250 MB JET.  A TONGUE
OF SUBTROPICAL MOISTURE ALSO EXTENDED FROM NEW MEXICO ACROSS THE
REGION.  A WEAK SHORTWAVE TROUGH MOVED THROUGH THE AREA THIS MORNING
ENHANCING THE THUNDERSTORMS.  THUNDERSTORMS WERE REDEVELOPING THIS
AFTERNOON ALONG A SURFACE TROUGH THAT HAS BEEN STRENGTHENED BY
OUTFLOW FROM THIS MORNINGS THUNDERSTORM COMPLEX. THE SOUTHEAST HALF
OF THE CWA HAS STAYED MOSTLY SUNNY THROUGH THE DAY RESULTING IN
DESTABILIZATION OF THE ATMOSPHERE.  AREAS FARTHER WEST HAVE BEEN
UNDER A FAIR AMOUNT OF MID LEVEL CLOUDINESS WHICH HAS KEPT THE
AIRMASS A LITTLE MORE STABLE.

THROUGH THE EVENING HOURS, THE BOUNDARY SHOULD SLOWLY WORK
SOUTH ACROSS THE AREA.  EXPECT TO SEE THE GREATEST THREAT FOR
THUNDERSTORMS AND SEVERE WEATHER OVER THE EASTERN HALF OF THE CWA
ALONG THE BOUNDARY AND WILL KEEP THE HIGHEST POPS THERE.

ON SATURDAY, THE FRONT SHOULD MOVE TO THE SOUTH OF THE AREA BEFORE
BECOMING STATIONARY JUST TO THE SOUTH.  THE NAM MODEL SHOWS
INCREASING SOUTHERLY LOW LEVEL FLOW WHICH RESULTS IN THE FRONT
LIFTING NORTH A LITTLE INTO THE SOUTHWEST CORNER OF THE CWA.  HAVE
INCREASED POPS IN THAT AREA SAT AFTERNOON AND EVENING AS AN IMPULSE
NOW OVER THE DESERT SOUTHWEST SHOULD BE APPROACHING THE REGION.
OUTFLOW FROM THUNDERSTORMS FROM THIS COMPLEX SHOULD PUSH THE FRONT
FARTHER SOUTH FOR SUNDAY.  THERE SHOULD STILL BE ENOUGH INSTABILITY
AROUND TO THE NORTH OF THE FRONT TO GIVE A CHANCE FOR THUNDERSTORMS
ON SUNDAY AFTERNOON SO WILL LEAVE CHANCES GOING THEN.

DAYS 3-7...
COULD HAVE SOME REMNANT ELEVATED TSTORM ACTIVITY SUNDAY NIGHT NORTH
OF THE FRONT SO KEPT THE SLGT POPS WE HAD GOING OVER THE SOUTHERN
HALF OF THE CWA. THE ECMWF AND GFS LOOK COOL FOR MONDAY WITH EAST OR
SOUTHEAST UPSLOPE FLOW AND HIGH 850 AND 700 RH OVER WESTERN KANSAS.
MODELS ALSO HINT AT BRINGING SHORTWAVE ENERGY ACROSS KANSAS ON
MONDAY SO SOME WIDELY SCATTERED SHOWERS CANT BE RULED OUT. DID NOT
MAKE MUCH CHANGE TO TUESDAY AND WEDNESDAY OTHER THAN TO INCREASE
POPS TUESDAY NIGHT. LOOKS LIKE FRONT WILL RETURN NORTH ON TUESDAY
NIGHT AS UPPER WAVE PASSES BY TO THE NORTH, THEREBY INTENSIFYING THE
LLJ. IN ADDITION, SOME UPPER JET DYNAMICS MAY BE IN PLAY WITH RIGHT
REAR OF UPPER JET MOVING ACROSS. OTHERWISE, SOME AFTERNOON TSTORMS
ARE POSSIBLE TUESDAY AND WEDNESDAY WITH LEE TROF SETTING UP OUT WEST
BENEATH WEAK WSW FLOW ALOFT. THE LATEST RUN OF THE GFS IS NOW
BACKING OFF ON THE END OF WEEK FRONTAL PASSAGE AND INSTEAD BUILDS A
RIDGE OVER THE PLAINS. AM HAVING MY DOUBTS AS TO WHETHER THIS FRONT
WILL MATERIALIZE. SO WILL KEEP TEMPS IN THE 90S TOWARD THE END OF
THE WEEK, WITH CHANCES FOR ISOLATED STORMS ALONG THE LEE TROF.
SILENT POPS SEEM THE MOST REASONABLE WAY TO COVER AT THIS POINT
CONSIDERING IT IS THE DAY 6 AND 7 TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  87  64  85 /  30  40  40  20
GCK  65  85  63  85 /  30  40  40  20
EHA  63  85  61  80 /  30  50  50  20
LBL  68  85  64  83 /  30  50  50  20
HYS  65  85  63  84 /  50  20  20  10
P28  73  92  68  87 /  30  40  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GERARD/LACY
Hazardous weather outlook, Aug 19, 4:47 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT FRI AUG 19 2005

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER
DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE
WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN
CITY AND DODGE CITY BY 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT
AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE
COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE
ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS
LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 19, 3:18 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             8 S NEKOMA              38.35N 99.44W
08/19/2005  0.88 INCH        RUSH               KS   PUBLIC

0315 PM     HAIL             2 S NEKOMA              38.44N 99.44W
08/19/2005  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

&&

LRUTHI
Local storm report, Aug 19, 3:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 N BURDETT             38.27N 99.53W
08/19/2005  1.00 INCH        PAWNEE             KS   PUBLIC

            WIND GUSTED TO 70 MPH.

0250 PM     TSTM WND DMG     6 N BURDETT             38.28N 99.53W
08/19/2005                   PAWNEE             KS   PUBLIC

            WIND ESTIMATED AT 60 MPH BLEW TRAMPOLINE INTO CEDAR
            TREES.

0310 PM     HAIL             10 NNE BURDETT          38.32N 99.45W
08/19/2005  1.50 INCH        PAWNEE             KS   PUBLIC

&&

LRUTHI
Local storm report, Aug 19, 3:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             12 NNW ROZEL            38.36N 99.49W
08/19/2005  1.00 INCH        RUSH               KS   PUBLIC

&&

LRUTHI
Local storm report, Aug 19, 3:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 NE MCCRACKEN          38.63N 99.50W
08/19/2005  1.00 INCH        RUSH               KS   PUBLIC

&&

LRUTHI
Local storm report, Aug 19, 4:10 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 S TIMKEN              38.37N 99.18W
08/19/2005  1.00 INCH        RUSH               KS   PUBLIC

&&

LRUTHI
Local storm report, Aug 19, 4:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 WNW SCHOENCHEN        38.75N 99.43W
08/19/2005  1.00 INCH        ELLIS              KS   TRAINED SPOTTER

            WIND GUSTED TO NEAR 50 MPH.

&&

LRUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:34 PM CDTSevere Thunderstorm WarningDDCPawnee41 min
Aug 19, 2:53 PM CDTSevere Thunderstorm WarningDDCRush52 min
Aug 19, 3:12 PM CDTSevere Thunderstorm WarningDDCPawnee40 min
Aug 19, 3:31 PM CDTTornado WarningDDCRush44 min
Aug 19, 3:38 PM CDTSevere Thunderstorm WarningDDCEllis, Rush62 min
Aug 19, 6:38 PM CDTSevere Thunderstorm WarningDDCKearny37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.